To the Editor:—
We would like to commend Dr. Uezono et al. 1for their insightful letter describing the repeated occurrence of a clinical picture resembling propofol infusion syndrome in a patient with carnitine deficiency during fat emulsion therapy. The inference is that carnitine deficiency sensitizes patients to challenges that either overwhelm (fat infusion) or inhibit (propofol) β-oxidation or mitochondrial function in general. Our report several years ago of a patient with systemic carnitine deficiency who exhibited severe arrhythmias after a small subcutaneous dose of bupivacaine is entirely consistent with this observation.2,3Propofol, in addition to the well-described occurrence of metabolic acidosis of the infusion syndrome, can also induce severe bradycardia and hypotension with acute administration of a standard induction dose. This apparently idiosyncratic reaction might result from underlying carnitine deficiency or another asymptomatic or unrecognized abnormality in mitochondrial function. The further implications are that patients with known mitochondrial disease should not receive propofol and that patients presenting with unexpected acidosis or cardiac dysfunction after a usual dose of propofol should be screened for metabolic abnormalities, including carnitine deficiency.
*University of Illinois College of Medicine, Chicago, Illinois. firstname.lastname@example.org